Alert archive / Ohio / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 258, NWS Cleveland, OH
NWS Cleveland, OH issued this severe thunderstorm warning at Aug 14, 2008, 1:44 PM EDT for Stark County, Ohio. It was in force for 46 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 14, 2008, 1:44 PM EDT (17:44 UTC)
- Expired
- Aug 14, 2008, 2:30 PM EDT
- In force
- 46 min
- Issued by
- NWS Cleveland, OH
- Area
- Storm-based polygon
County Stark County, OH
The radar
The Pittsburgh radar (KPBZ), 89 km from the middle of the area, began a volume at 17:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 14, 1:48 PM EDT | HAIL 0.88 | Canton, OH | |
| Aug 14, 1:48 PM EDT | HAIL 0.88 | Louisville, OH | |
| Aug 14, 1:52 PM EDT | HAIL 1 | Canton, OH |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 5.7 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 68 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 1070 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KCLE 141744
SVRCLE
OHC151-141830-
/O.NEW.KCLE.SV.W.0258.080814T1744Z-080814T1830Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
144 PM EDT THU AUG 14 2008
THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN STARK COUNTY IN NORTHEAST OHIO...
* UNTIL 230 PM EDT
* AT 139 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
LOUISVILLE...OR ABOUT NEAR CANTON...AND MOVING SOUTHEAST AT 45 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
WAYNESBURG AND MINERVA
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 4065 8144 4074 8145 4088 8130 4088 8108
4073 8108 4072 8109 4072 8118 4071 8120
4071 8122 4065 8123 4064 8124
TIME...MOT...LOC 1744Z 309DEG 39KT 4075 8128
$$3 follow-up statements
000
WWUS51 KCLE 141759
SVSCLE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
159 PM EDT THU AUG 14 2008
OHC151-141830-
/O.CON.KCLE.SV.W.0258.000000T0000Z-080814T1830Z/
STARK OH-
159 PM EDT THU AUG 14 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM EDT
FOR SOUTHEASTERN STARK COUNTY...
AT 154 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED NEAR CANTON...MOVING EAST AT 14 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
MAGNOLIA...WAYNESBURG AND MINERVA
HAIL UP TO ONE INCH IN DIAMETER HAS BEEN REPORTED IN CANTON WITH
THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE
ACTION TO PROTECT LIFE AND PROPERTY.
LAT...LON 4065 8144 4074 8145 4088 8130 4088 8108
4073 8108 4072 8109 4072 8118 4071 8120
4071 8122 4065 8123 4064 8124
TIME...MOT...LOC 1759Z 291DEG 13KT 4079 8127
$$
WILLARD000
WWUS51 KCLE 141815
SVSCLE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
215 PM EDT THU AUG 14 2008
OHC151-141830-
/O.CON.KCLE.SV.W.0258.000000T0000Z-080814T1830Z/
STARK OH-
215 PM EDT THU AUG 14 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM EDT
FOR SOUTHEASTERN STARK COUNTY...
AT 214 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED 6 MILES NORTH OF MINERVA...MOVING EAST AT 32
MPH.
LAT...LON 4065 8144 4074 8145 4088 8130 4088 8108
4073 8108 4072 8109 4072 8118 4071 8120
4071 8122 4065 8123 4064 8124
TIME...MOT...LOC 1815Z 271DEG 28KT 4082 8108
$$
WILLARD000
WWUS51 KCLE 141828
SVSCLE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
228 PM EDT THU AUG 14 2008
OHC151-141838-
/O.EXP.KCLE.SV.W.0258.000000T0000Z-080814T1830Z/
STARK OH-
228 PM EDT THU AUG 14 2008
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN STARK COUNTY
EXPIRES AT 230 PM EDT...
LAT...LON 4065 8144 4074 8145 4088 8130 4088 8108
4073 8108 4072 8109 4072 8118 4071 8120
4071 8122 4065 8123 4064 8124
TIME...MOT...LOC 1828Z 271DEG 28KT 4082 8095
$$
WILLARDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 12:59 PM EDT, 45 minutes earlier.
Area forecast discussion, Aug 14, 12:59 PM EDT, 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CLEVELAND OH 1259 PM EDT THU AUG 14 2008 .SYNOPSIS... A WEAK COLD FRONT OVER LAKE ERIE WILL PUSH SOUTH ACROSS THE AREA TODAY. A TROUGH ALOFT WILL ROTATE SOUTHEAST ACROSS THE EASTERN GREAT LAKES ON FRIDAY...OTHERWISE SURFACE HIGH PRESSURE FROM THE UPPER MIDWEST WILL BUILD ACROSS THE GREAT LAKES THROUGH THE WEEKEND. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... A WEAK SHORT WAVE OVER MIDWEST WILL MOVE SE OF THE AREA THIS MORNING. TROUGH OVER LAKE ERIE IS ESSENTIALLY A BACK DOOR COLD FRONT. IT WILL SLIDE SOUTH TODAY AND REPRESENTS THE LEADING EDGE OF DRIER AND MORE STABLE AIR. AS IS TYPICALLY THE CASE THIS TIME OF YEAR...SYSTEMS ARE WEAK AND IT IS HARD TO PIN DOWN TIMING AND LOCATION. THINK THERE COULD BE A SHOWER OR THUNDERSTORM JUST ABOUT ANY TIME THIS MORNING ESPECIALLY NEAR LAKE ERIE WITH FRONT/TROUGH SLIDING SOUTH. SHOWERS AND STORMS WILL LIKELY ALIGN THEMSELVES AHEAD OF THE FRONT INLAND THIS AFTERNOON. CANNOT RULE OUT AN ISOLATED SEVERE STORM AS INSTABILITY WILL LIKELY BE A LITTLE HIGHER THAN PROGGED SINCE STORMS WILL BE SEPARATED AND MODELS ARE TOO WET TODAY. SHORT WAVE PROGGED TO DROP SOUTH ACROSS EASTERN ONTARIO AND CLIP THE EASTERN EDGE OF LAKE ERIE THIS EVENING. SHOWERS/STORMS ASSOCD WITH THIS SHORT WAVE MAY CATCH EXTREME NE OH/NW PA THIS EVENING. GUIDANCE POP IS TOO HIGH FROM GFS MOS TODAY...UNLIKELY THAT 60-70 PERCENT OF THE AREA WILL GET MEASURABLE RAIN TODAY...BUT CERTAINLY 30-50 PERCENT COVERAGE IS REASONABLE... MAINLY INLAND. GFS MOS MAX TEMP IS THE WARMEST OF THE GUIDANCE AND PREFERRED BASED ON YESTERDAYS UPSTREAM TEMPS AND THE FACT THAT IT IS RELATIVELY WARM OUT THERE TO START. && .SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/... DEEPENING UPPER TROUGH WILL COMPETE WITH THE DRIER SURFACE HIGH ON FRIDAY. BEST INSTABILITY WILL BE OVER SW ONTARIO AND BELIEVE THERE COULD BE A SHOWER OR THUNDERSTORM SNEAK ACROSS THE EAST HALF OF LAKE ERIE OR DEVELOP ACROSS EXTREME NE OH/NW PA DURING THE DAY FRIDAY AS UPPER TROUGH MOVES OVERHEAD. COVERAGE AND QPF WOULD BE LIMITED. TEMPS AND DEWPOINTS WILL BE A CATEGORY OR TWO LOWER THAN TODAY... YET ANOTHER RELATIVELY COOL DAY IN AUGUST 2008. MORE STABLE WITH RELATIVELY LOW DEWPOINTS SATURDAY AND SUNDAY AS SURFACE HIGH SLIDES ACROSS GREAT LAKES TOWARD MID ATLANTIC STATES. GFS TOO FAST IN MOVING SURFACE HIGH AND DO NOT ANTICIPATE MUCH RETURN FLOW SOUTH FLOW UNTIL MONDAY SO TEMPS AND DEWPOINTS WILL NOT REBOUND AS FAST AS INDICATED BY GFS MOS TEMP GUIDANCE. HIGH TEMPS WILL RECOVER TO NEAR NORMAL ON SUNDAY. && .LONG TERM /MONDAY THROUGH WEDNESDAY/... BIG DIFFERENCES IN THE MODELS FOR THE EXTENDED PERIODS. GFS TRENDING TOWARD A WETTER AND ACTIVE WEATHER PATTERN WHILE THE EUROPEAN SUGGESTS A RAPIDLY DRYING PATTERN. PREVIOUS FORECAST APPEARED TO FOLLOW THE GFS SOLUTION WITH THE WETTER PATTERN SO WILL GO AHEAD AND KEEP CONTINUITY GOING IN THE FORECAST UNTIL SOME CONSENSUS DEVELOPS BETWEEN THE MODEL RUNS. UPPER LEVEL RIDGE BUILDS EAST TOWARD THE FORECAST AREA TUESDAY INTO WEDNESDAY. MEANWHILE...LOW PRESSURE APPROACHES FROM THE SOUTHWEST FORCING A WARM FRONT NORTH ON WEDNESDAY. NATURALLY...THIS FEATURE BRINGS WITH IT COPIOUS AMOUNTS OF MOISTURE WITH IT AS FLOW OUT OF THE GULF OF MEXICO OPENS UP. WILL CONTINUE WITH CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH THIS PERIOD AND LEAN TOWARD MOS GUIDANCE TEMPERATURES DUE TO WARM AIR ADVECTION PATTERN SHAPING UP. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... WEAK COLD FRONT WILL CONTINUE TO MOVE SOUTHWARD THROUGH THE AREA THIS AFTERNOON AND EVENING. SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ACROSS MOST OF THE AREA EXCEPT ACROSS NW OH AND RIGHT ALONG THE LAKESHORE. AT THIS POINT I THINK THE MAJORITY OF THE ACTIVITY THIS AFTERNOON WILL BE SOUTH AND EAST OF CLEVELAND AND I WILL INCLUDE A FEW HOURS OF THUNDER THROUGH 00Z AT THE SOUTHERN SITES. ELSEWHERE I WILL USE VCTS SINCE THERE SHOULD BE THUNDERSTORMS AROUND BUT NOT AT TOL/ERI/CLE. COULD SEE BRIEF RESTRICTIONS TO MVFR OR LOWER IN THUNDERSTORMS HOWEVER THE MAJORITY OF THE AFTERNOON HOURS SHOULD BE VFR. SKIES WILL TRY AND CLEAR OUT TONIGHT WHICH COULD YIELD SOME EARLY MORNING MVFR FOG AWAY FROM THE LAKE. THIS SHOULD BE SHORT LIVED WITH CONDITIONS RETURNING TO VFR AFTER DAYBREAK THROUGH THE END OF THE PERIOD. OUTLOOK...VFR CONDITIONS EXPECTED FRIDAY THROUGH THE WEEKEND. POSSIBLE DISTURBANCE ON MONDAY WHICH COULD BRING MVFR CONDITIONS TO THE REGION. && .MARINE... LIGHT AND VARIABLE FLOW WILL PERSIST THROUGH THE MORNING BUT BECOME LIGHT NORTHERLY IN THE AFTERNOON AFTER WEAK COLD FRONT. THE FLOW WILL THEN INCREASE TO AROUND 5 TO 10 KNOTS FROM THE NORTH TONIGHT IN THE WAKE OF THE FRONT. NORTHERLY FLOW PERSISTS INTO SATURDAY WHEN IT THEN BECOMES LIGHT WESTERLY. HIGH PRESSURE PUSHES EAST ACROSS THE OHIO VALLEY AND SOUTHERLY FLOW RETURNS BY THE END OF THE PERIOD. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...NONE. PA...NONE. MARINE...NONE. && SYNOPSIS...KOSARIK NEAR TERM...KOSARIK SHORT TERM...KOSARIK LONG TERM...LOMBARDY AVIATION...LEINS MARINE...LOMBARDY
Hazardous weather outlook, Aug 14, 5:46 AM EDT, 7 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 546 AM EDT THU AUG 14 2008 LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047- 089-PAZ001>003-151000- LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY- MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH- THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH- AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA- ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY- LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH- LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS- LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION- LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT- LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK- LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE- LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT- LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD- OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND- HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD- RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX- ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA- 546 AM EDT THU AUG 14 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE TODAY BUT ORGANIZED SEVERE STORMS ARE NOT EXPECTED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Cleveland, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 8:59 PM EDT | Severe Thunderstorm Warning | CLE | Medina, Wayne | 49 min |
| Aug 14, 3:37 PM EDT | Areal Flood Advisory | CLE | Mahoning, Trumbull | 3 hr |
| Aug 14, 4:15 PM EDT | Areal Flood Advisory | CLE | Medina | 3 hr |
| Aug 14, 5:41 PM EDT | Areal Flood Advisory | CLE | Summit | 3 hr |
Nearby
Severe Thunderstorm Warnings in Ohio, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.